For approximately two years I have been having increasingly severe problems with my stomach. I have been told at different times I have gastritis and gerd. I have been on aciphex and prilosec. Finally prevacid seemed to make things better. Now however, in spite of the prevacid, my stomach, from the sternum to above my navel and to the left and right sides causes me problems. It is almost a daily problem of "never severe pain" but enough discomfort that I always feel it, and often at night cannot even relax enough to sleep well. Even the slightest sip of beer and espiecially red wine will bother my stomach so much that I will feel the pain for at least a week after. This is remarkable in that until May of 2002, I drank a glass of red wine each night. Now, I'm absolutely scared of any alcohol because of what I experience afterwards. I had an endoscopy in July 02 and a colonoscopy in August 02. Dr. said everything was fine. However, my chronic stomach problems are impacting my sleep, and my work. The pain, unless I try alcohol, is never severe enough to double me over, but there is slight burning and a feeling of my stomach being in a constant state of contraction that makes my mid section feel "fatigued" which then spreads to the rest of my body. Pains can be sharp, and sometimes on the left side, sometimes on the right. Sometimes sleeping on my side makes matters worse. Sometimes, if I take a deep breath, I'll get a quick sharp pain in my stomach, that quickly disappears. Just yesterday, I drank some wheat grass juice and my stomach bothered me the rest of the day, last night, and is still bothering me now. Any thoughts on what this might be or what I should do? Thank-you in advance.
You are describing dyspepsia (defined as pain or discomfort centered in the upper abdomen). There are many causes of dyspepsia, including peptic ulcer disease, GERD, cancer, malapsorbtion, gastroparesis, biliary disease, or pancreatitis to name a few.
However, you mentioned you had a normal upper endoscopy in July 2002. There is also a cause of dyspepsia known as functional (or non-ulcer dyspepsia). Here is the definition:
At least 12 weeks, which need not be consecutive, within the preceding 12 months of:
- Persistent or recurrent dyspepsia (pain or discomfort centered in the upper abdomen); and
- No evidence of organic disease (including at upper endoscopy) that is likely to explain symptoms; and
- No evidence that dyspepsia is exclusively relieved by defecation or associated with the onset of a change in stool frequency or stool form (ie, not irritable bowel syndrome).
There is no drug that has consistently been proven to be effective for functional dyspepsia. Acid suppression, prokinetics (i.e. reglan or domperidone), H Pylori testing and treatment, and anti-depressants have been used with varying success.
Other considerations include pancreatitis, biliary disease, or non-GI related disease. If this has not already been evaluated for (via ultrasound or CT scan), this may be considered.
I strongly suggest followup with your personal physician.
I stress that this answer is not intended as and does not substitute for medical advice - please see your personal physician for further evaluation of your individual case.
I have been having stomach problems for 4 months now. I've had blood work, an abdominal ultrasound, an upper endoscopy, and a HIDA scan. The only thing that showed up was gastritis. I've been taking prescription Zantac which does help, but by no means cures the problem. I was also told to modify my diet and cut out problem foods like caffeine, chocolate, etc. Again, this helps, but is no cure. Finally, a few weeks ago, I called my gastroenterologist because I was so sick I couldn't eat and couldn't go to work. He didn't want to see me yet (I have an appt. in about a week and wanted to give the Zantac time to work), so he called me in some Doxepin. It has been a miracle drug for me. Doxepin is an anti-depressant that I take at night. It helps me relax and sleep (the only real side effects I've noticed). After one night of taking it, I felt a million times better the next day. I can eat again, and though I still have episodes of nausea, they are not near as bad as they were just a few weeks ago. Now, the whole idea of taking an anti-depressant kind-of freaked me out. I've never taken an anti-depressant, and I don't feel depressed (other than the fact that I am tired of having stomach problems). I also didn't want everyone to think that my stomach problems are "just in my head." Regardless, I feel much better, and taking something to help you relax (at night especially) might really help your problem. You might want to explore this option with your doctor. Good luck!
Also, I indetify with your pain a lot. I too get a sharp pain in one spot a lot and after an attack of burning i almost feel like my stomach is fatugued. I hope your problem works out. Let us know what happens.
I'm writing because I have been having pain in the area of my stomach for some time now and my doctor has been unable to find out what it is. I have constant sharp pain in one spot in the area of my upper stomach on my left side, just next to the top of my ribs, and I get a horrible burning pain in my stomach-area from time to time. The pain is so bad sometimes, i can hardly bear it. I tried a couple of medications for acid suppression, which only ended up making me sick with diarrhea. Then I had an ultrasound to make sure it wasn't my gall bladder, which came out negative. I also had blood tests which came out fine. Yesterday I had an endoscopy to check for ulcers, etc and my doctor says everything looked fine other than minor stomach irritation. Now he wants me to have another blood test the next time i have an attack of the burning pain to check my lipase and amylase levels and make sure it is not my pancreas. I was so sure it was my stomach, due to the fact that it seems to burn after I eat or get full and it dies seem to be in the area of my stomach, but now I am at a loss and with my insurance deciding not to cover this for some reason, I am in debt trying to pay for all of this. Please let me know if you have any ideas as to what this could be or sounds like. I am in almost constant pain and could use some guidance. Thank you so much.
In any case of unidentified 'gastritis' or stomach pain, I would highly suggest having a serum H.Pylori..test....
As I mentioned in a previous post, I suffered for a long time...my H.Pylori count was HIGH.....now am on antibiotics. I just began a course of treatment yesterday...and already am feeling much LESS PAIN.
Good luck and hope you find the answer soon.
My son is having pain constantly in his stomach. He said it feels like pressure is coming from the back on both sides to the front around the center of his stomach. It hurts if he eats and it hurts if he doesn't.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.